Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 11, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Apr 28, 2020, 1:42 AM MDT for Johnson County, Wyoming. It took effect at Apr 28, 2020, 6:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2020, 1:42 AM MDT (07:42 UTC)
- In effect from
- Apr 28, 2020, 6:00 AM MDT
- Expired
- Apr 28, 2020, 6:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Riverton, WY
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2263 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
713 WWUS75 KRIW 280742 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 142 AM MDT Tue Apr 28 2020 ...High winds likely in northern Johnson County today... .Strong mid level winds will mix down to the surface on today and bring high winds to northern Johnson County. WYZ010-290000- /O.UPG.KRIW.HW.A.0007.200428T1200Z-200429T0000Z/ /O.NEW.KRIW.HW.W.0011.200428T1200Z-200429T0000Z/ Northeast Johnson County- Including the city of Buffalo 142 AM MDT Tue Apr 28 2020 ...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Northeast Johnson County. * WHEN...From 6 AM this morning to 6 PM MDT this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles, including on Interstates 25 and 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
4 follow-up statements
733 WWUS75 KRIW 281531 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 931 AM MDT Tue Apr 28 2020 ...High winds likely in northern Johnson County today... .Strong mid level winds will mix down to the surface on today and bring high winds to northern Johnson County. WYZ010-290000- /O.CON.KRIW.HW.W.0011.000000T0000Z-200429T0000Z/ Northeast Johnson County- Including the city of Buffalo 931 AM MDT Tue Apr 28 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...At 8:51 AM this morning, a wind gust of 52 mph was recorded at the Johnson County Airport near Buffalo. Northwest winds 30 to 40 mph with gusts up to 60 mph expected to continue. At 8:51 AM this morning, a wind gust of 52 mph was recorded at the Johnson County Airport near Buffalo. * WHERE...Northeast Johnson County. * WHEN...From 6 AM this morning to 6 PM MDT this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles, including travel on Interstates 25 and 90. Anticipate dangerous cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
764 WWUS75 KRIW 281536 CCA NPWRIW URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Riverton WY 936 AM MDT Tue Apr 28 2020 ...High winds in northern Johnson County today... .Strong mid level winds will mix down to the surface today and bring high winds to northern Johnson County. WYZ010-290000- /O.CON.KRIW.HW.W.0011.000000T0000Z-200429T0000Z/ Northeast Johnson County- Including the city of Buffalo 936 AM MDT Tue Apr 28 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...At 8:51 AM this morning, a wind gust of 52 mph was recorded at the Johnson County Airport near Buffalo. Northwest winds 30 to 40 mph with gusts up to 60 mph expected to continue. At 8:51 AM this morning, a wind gust of 52 mph was recorded at the Johnson County Airport near Buffalo. * WHERE...Northeast Johnson County. * WHEN...From 6 AM this morning to 6 PM MDT this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles, including travel on Interstates 25 and 90. Anticipate dangerous cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
191 WWUS75 KRIW 281835 CCA NPWRIW URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Riverton WY 1235 PM MDT Tue Apr 28 2020 ...High winds in northern Johnson County today... .Strong mid level winds will mix down to the surface today and bring high winds to northern Johnson County. WYZ010-290000- /O.COR.KRIW.HW.W.0011.000000T0000Z-200429T0000Z/ Northeast Johnson County- Including the city of Buffalo 1235 PM MDT Tue Apr 28 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...At 6:09 AM this morning, a wind gust of 75 mph was recorded at the Johnson County Airport near Buffalo. Northwest winds 30 to 40 mph with gusts up to 60 mph expected to continue. At 8:51 AM this morning, a wind gust of 52 mph was recorded at the Johnson County Airport near Buffalo. * WHERE...Northeast Johnson County. * WHEN...From 6 AM this morning to 6 PM MDT this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles, including travel on Interstates 25 and 90. Anticipate dangerous cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
259 WWUS75 KRIW 290004 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 604 PM MDT Tue Apr 28 2020 ...High winds across Johnson County are diminishing... WYZ010-290115- /O.EXP.KRIW.HW.W.0011.000000T0000Z-200429T0000Z/ Northeast Johnson County- Including the city of Buffalo 604 PM MDT Tue Apr 28 2020 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... The gusty northwest winds across Johnson County and across much of the region will continue to decrease this evening and will die down significantly overnight. Winds are expected to remain below High Wind criteria for the remainder of the evening. $$ For more information from the National Weather Service visit http://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Apr 27, 10:17 PM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, Apr 27, 10:17 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1017 PM MDT Mon Apr 27 2020 .SHORT TERM...This evening through Tuesday night Issued at 202 PM MDT Mon Apr 27 2020 The passing cold front will continue to bring showers this evening, with the best chance across the north where the best forcing will be found. Gusty winds will be the main threat with these storms, but some small hail can't be ruled out given the time of year. The chance of showers will linger into tonight as well, although coverage should wane after midnight. Tuesday looks to be mainly dry day. There could be just enough moisture left in the east for a stray morning shower, but this looks to be the exception rather than the rule. There are a few threats though. First, will be the potential for elevated fire weather. There will be much drier air in place. However, temperatures will be around 5 to 10 degrees cooler. An extension of the Rangeland Fire Danger statement will likely be needed across Sweetwater County. The other concern is possible high winds across Johnson County. GFS guidance is still showing sustained 35 Tuesday afternoon, but the 700mb winds have dropped into the 40-45 knot range. So, it is still looking strong to borderline high wind. We will stay with the high wind watch for the time being and let the night shift give it one more look. .LONG TERM...Wednesday through Monday Issued at 202 PM MDT Mon Apr 27 2020 On Wednesday, the strong ridge axis will be overhead by afternoon, making this the warmest day of the season for areas west of the Divide. No precip is expected Wednesday with the initial northwesterly confluent flow ahead of the ridge axis. Winds will be lighter as well. Thursday is shaping up to be fairly active convective wise. A northern stream shortwave will be approaching from the west and will be over the Far Western U.S. Ahead of this trough, the flow will back to the west southwest on the back side of the exiting ridge and become increasingly difluent. Widespread lifted indices of -2 across the CWA are expected Thursday with most of the available moisture relegated to the west and far north Thursday. Thursday will see the warmest temperatures of the season east of the Divide where more sunshine is expected, while it clouds over in the west, northwest, and far north, but still above normal temps in those areas as well. Will have to keep an eye on snowmelt that day. For Friday, we can expect morning showers to accompany the aforementioned shortwave axis that will come through around 12Z Friday. Then expect another round of convection later Friday as a strong closed low off the PAC NW coast churns out an area of PVA that will have the biggest impact in our southern and southeast zones, especially in the Casper area, and areas to the south and east of Casper. The GFS is suggesting almost an inch of precip Friday through Saturday morning from this feature, with even more to the southeast of there. More diurnal convection is expected Saturday afternoon, mainly in the south where the best instability will be. Then for Monday, the aforementioned closed low off the PAC NW Coast will arrive as a negatively tilted trough as most of the models suggest on Sunday. Therefore, Sunday and Monday have the potential to be fairly active days across the CWA, especially if the GFS is correct in taking the asct closed low east along the Owl Creek Mtns, as opposed to the Euro and the Canadian which keep the low to our north over Montana. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1009 PM MDT Mon Apr 27 2020 One thunderstorm currently between KJAC and KCOD will continue moving east through the overnight hours, possibly developing into the KCOD and KWRL areas during the night. TSRA- will be possible for CPR tomorrow morning before the wave moves further east. Northerly winds will bring mostly clear skies through the afternoon and evening hours. Gusty north winds will increase during the afternoon for all sites, with frequent gusts of 25kts expected. Winds will decrease after sunset, with light winds and mostly clear skies after 00Z Wednesday through the overnight hours. && .FIRE WEATHER... Issued AT 202 PM MDT Mon Apr 27 2020 Still looking at a chance of late afternoon into evening showers and thundershowers, mainly in the northern half of the area. Winds will calm a bit overnight, but widespread windy to gusty conditions are expected again Tuesday afternoon. With relative humidities falling into the teens once more, expect elevated fire weather conditions in some areas, especially Sweetwater County. A bit of good news is that temps will be 5 to 10 degrees cooler Tuesday than they are today. There is also a possibility of high winds in northern Johnson County tuesday afternoon, with northwest gusts reaching as high as 60 mph. A high Wind Watch has been issued. Mixing and smoke dispersal Tuesday afternoon will be generally good to excellent. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 6 AM MDT Tuesday through Tuesday afternoon for WYZ010. && SHORT TERM...Hulme LONG TERM...Lipson AVIATION...Straub FIRE WEATHER...Hulme
Hazardous weather outlook, Apr 27, 2:23 AM MDT, 23 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 223 AM MDT Mon Apr 27 2020 WYZ001>020-022>030-280830- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 223 AM MDT Mon Apr 27 2020 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated thunderstorms possible this afternoon. Elevated fire conditions over portions of the area this afternoon, especially Sweetwater County. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday...Elevated fire conditions possible with gusty winds and low humidity. Thursday...Isolated afternoon and evening thunderstorms. Windy areas. Elevated fire conditions in the south. Still unseasonably warm in many locations. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.